Abstract The problem of drug-induced or drug-aggravated cardiac arrhythmias has been recognized for many years. Digitalis glycosides and class I, II, III or IV antiarrhythmic drugs can cause severe sinus node dysfunction or atrioventricular block. Digitalis can cause a variety of supraventricular arrhythmias; atrial tachycardia with block and nonparoxysmal atrioventricular junctional tachycardia are the most characteristic. Recognition that class IA and class III antiarrhythmic drugs can aggravate arrhythmias or cause new arrhythmias in patients being treated for potentially malignant or malignant ventricular arrhythmias has intensified the interest in proarrhythmia in recent years. Several characteristic types of proarrhythmic response have been described. Torsades de pointes (multiform) ventricular tachycardia (VT) accompanied by prolongation of the QT interval can be caused by class IA and class III antiarrhythmic drugs as well as other drugs that bind to the membrane sodium channels of ventricular cells, for example, tricyclic antidepressants. Uniform VT in patients with malignant ventricular arrhythmias and poor left ventricular function is a characteristic proarrhythmic response to class IC antiarrhythmic drugs. Bidirectional VT or accelerated idioventricular rhythm are characteristic of digitalis toxicity. More difficult to establish as proarrhythmic responses are increased frequency of ventricular premature depolarizations and increased ease of inducing VT with programmed ventricular stimulation.